Q:

What are the early signs of vitamin D overdose?

A:

Quick Answer

Early symptoms vary from one person to another, but signs of vitamin D overdose include abdominal pain, poor appetite and frequent urination, states The Vitamin D Council. Too much vitamin D causes the liver to produce an excess of 25-hydroxyvitamin D, which can lead to hypercalcemia.

Continue Reading

Full Answer

Vitamin D toxicity is a rare condition and is usually caused by high doses of vitamin D supplements, as the body regulates the amount of vitamin D from sun exposure, explains Mayo Clinic. Hypercalcemia can occur if someone takes more than 300,000 international units of vitamin D in 24 hours. The recommended dietary allowance of vitamin D for most adults is 600 international units a day.

Other symptoms of abnormal calcium levels include confusion, kidney stones and an abnormal heart rhythm, notes WebMD. People with kidney or liver conditions have an increased risk of vitamin D toxicity.

Treatment for hypercalcemia includes discontinuing the excessive intake of vitamin D. The patient's doctor may also prescribe medications and intravenous fluids, reports Mayo Clinic.

Learn more about Vitamins & Supplements

Related Questions

Explore